Minnesota, 2012

Winter Storm in Minnesota, November 10 to 11, 2012

November 10 to 11, 2012 · NWS FGF · 1 event in 1 county or zone

As a surface low pressure system tracked from eastern South Dakota on the afternoon of the 10th into southwestern Ontario by the morning of the 11th, a variety of weather occurred over North Dakota and Minnesota. The warmest temperatures on the afternoon of the 10th were over west central Minnesota, with highs in the middle 40s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As a surface low pressure system tracked from eastern South Dakota on the afternoon of the 10th into southwestern Ontario by the morning of the 11th, a variety of weather occurred over North Dakota and Minnesota. The warmest temperatures on the afternoon of the 10th were over west central Minnesota, with highs in the middle 40s. Meanwhile, temperatures stayed in the upper 20s over most of northeast North Dakota. Several bands of accumulating freezing rain moved across northeast North Dakota during the first half of the day of the 10th, in addition to several inches of light snow. Some accumulations of freezing rain also fell in the extreme northwest corner of Minnesota. By the afternoon into the evening of the 10th, a very thin band of heavy snow set up along a Bismarck to Knox to Rock Lake line, where 12 to 17 inches of snow fell in about a 20 mile wide band. Further east, the freezing rain slowly transitioned over to light snow as well that evening. The ice caused tree damage and power outages in some areas along with hazardous driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 9, 9:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 9, 9:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
949 PM CST FRI NOV 9 2012

.DISCUSSION...

PRECIP TYPE CONTINUES TO BE THE MAIN FORECAST HEADACHE FOR THIS
EVENING. FREEZING DRIZZLE HAS ALREADY STARTED OUT AROUND DEVILS
LAKE AND RADAR SHOWS SOME VERY LIGHT PRECIP LIFTING NORTH FROM GFK
IN THE LAST FEW HOURS THAT SEEMS TO BE DRIZZLE. EDDY COUNTY HAS
HAD ENOUGH ACCUMULATION OF FREEZING DRIZZLE TO ISSUE A NO TRAVEL
ADVISORY...BUT DOT SITES SHOW THAT TEMPS AT THE GROUND HAS BEEN A
BIT WARMER AND NO TRAVEL ISSUES HAVE BEEN POSTED YET IN THOSE
AREAS. HEADLINES DO NOT START UNTIL 06Z...BUT SINCE THE IMPACTS
ARE ONLY LIGHT FREEZING DRIZZLE WITH NOT MUCH GLAZING YET AND IN
THE INTERESTS OF NOT BEING CONFUSING WILL JUST KEEP HEADLINES AS
THEY ARE. ADJUSTED WEATHER GRIDS TO ADD FREEZING DRIZZLE AND
DRIZZLE FURTHER SOUTH. WARM AIR ADVECTION HAS BEEN GOING ON AND
TEMPS THAT STARTED OUT AROUND 20 F IN THE DEVILS LAKE BASIN HAVE
RISEN A FEW DEGREES THIS EVENING. WARM AIR ADVECTION WILL CONTINUE
THROUGHOUT THE NIGHT...ALTHOUGH THE WARMING WILL BE MORE
IMPRESSIVE JUST ABOVE THE SFC AND AT THIS POINT THINK THAT SFC
TEMPS WILL BE STEADY OR SLOWLY RISING. BEST CHANCES FOR
ACCUMULATING PRECIP BEYOND FZDZ/DZ WILL BE MAINLY AFTER 06Z. KEPT
POPS AS THEY ARE...AND INCLUDED THE FZDZ MENTION AS MODEL
SOUNDINGS HAVE A DRY LAYER ALOFT STICKING AROUND FOR MUCH OF THE
NIGHT.

&&

.AVIATION...

CEILINGS HAVE REMAINED MAINLY MVFR BUT CONDITIONS WILL CONTINUE TO
DETERIORATE THROUGHOUT THE NIGHT AND INTO SATURDAY AS A MIX OF
-RA/FZRA/-SN MOVES INTO THE AREA. WARMING TEMPS DURING THE DAY
SHOULD ALLOW THE MIX TO CHANGE OVER TO RAIN AT SOME POINT ACROSS
ALL BUT KDVL.  AT THIS POINT IT SEEMS THAT THE HEAVIEST SNOW BAND
WILL STAY WEST OF THE FORECAST AREA UNTIL AFTER 00Z SUNDAY...BUT
SOME VIS DOWN TO 3-5SM OR EVEN 1-2SM AT TIMES ARE POSSIBLE MAINLY
AT KDVL OR KGFK TOWARDS THE END OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 230 PM CST FRI NOV 9 2012/

SHORT TERM...

THE MAIN CHALLENGE WILL BE UPCOMING COMPLEX WINTER STORM AND
PRECIP TYPES/AMOUNTS. MODELS ARE COMING INTO BETTER AGREEMENT WITH
A FURTHER WEST TRACK OF THE LOW AND WARMER TEMPS IN THE MID
LAYERS. THIS SHOULD CAUSE THE BAND OF FREEZING RAIN/SLEET TO OCCUR
A BIT FURTHER NW THAN EARLIER THOUGHT...BUT STILL QUESTIONS AS TO
EXACTLY WHERE THIS ICING BAND WILL SET UP. THERE WILL LIKELY BE A
SIGNIFICANT BAND OF ICING WHERE TEMPS REMAIN BELOW FREEZING IN THE
WINTER STORM WARNING AREA.

FOR TONIGHT...STRONG WARM/MOIST ADVECTION WILL BEGIN SHORTLY AFTER
00Z SAT...AND EXPECT LIGHT PRECIPITATION TO BEGIN IN MOST AREAS
AFTER 06Z. THERE COULD BE JUST LIGHT RAIN/DRIZZLE IN THE
SOUTH...SNOW IN THE NW AND A BAND OF FREEZING RAIN/SLEET IN
BETWEEN. PWATS INCREASE OVER 0.75 INCHES BY 12Z SAT FOR MOST
AREAS...SO PLENTY OF MOISTURE IS AVAILABLE WITH THIS COLORADO LOW.

ON SATURDAY/SAT NIGHT...A VARIETY OF PRECIP IS EXPECTED FROM SE TO
NW...ALONG WITH A VERY TIGHT TEMPERATURE GRADIENT. EXPECT ALL
SNOW...HEAVY AT TIMES IN THE EXTREME NW FORECAST AREA NEAR TOWNER
COUNTY AND THE NW DVL BASIN...TO THE SOUTH AND EAST...A BAND OF
FREEZING RAIN/SLEET IS EXPECTED WITH JUST PLAIN RAIN FURTHER
SOUTH. THE MAIN QUESTION IS WHERE SFC TEMPS WILL WARM JUST ABOVE
FREEZING BY AFTERNOON TO SUPPORT ALL LIQUID RAIN...AND THIS SHOULD
OCCUR SOMEWHERE ALONG A VALLEY CITY TO GFK TO ROSEAU LINE...WITH
RAIN BY SATURDAY AFTERNOON SE OF THIS LINE. THE MIX OF FREEZING
RAIN/SLEET SHOULD PUSH INTO MOST OF THE NW FORECAST AREA BY
AFTERNOON. COLDER AIR WILL FILTER BACK INTO EASTERN ND SAT
NIGHT...CHANGING ANY LIQUID PRECIP TO ALL SNOW AROUND OR SHORTLY
AFTER 06Z SUN. THE EASTERN AREAS COULD REMAIN ALL RAIN MOST OF SAT
NIGHT...AND WITH SHOWALTERS AROUND -3C CAN/T RULE OUT SOME
ELEVATED THUNDER...BUT FOR NOW WILL LEAVE OUT BUT POTENTIAL IS
THERE. EXPECT AREAS OF BLOWING SNOW WHERE PRECIP REMAINS ALL SNOW
IN THE NW...AND A BAND OF SIGNIFICANT ICING IS ALSO
POSSIBLE...WITH TRAVEL DIFFICULT IN SOME AREAS AND POTENTIAL POWER
OUTAGES WHERE FREEZING RAIN PERSISTS.

ON SUNDAY...MUCH COLDER AIR WILL BE OVER THE REGION WITH
SCATTERED SNOW SHOWERS...AND PERHAPS AN INCH OF SNOW WHERE ANY
BANDS OF SNOW DEVELOP. TEMPS MAY EVEN FALL FOR EASTERN AREAS WITH
STRONG LOW LEVEL CAA.

ON MONDAY...THE UPPER LOW WILL MOVE THROUGH AND ADDITION SNOW
SHOWERS ARE POSSIBLE WITH TEMPS WELL BELOW NORMAL.

LONG TERM... /MON NIGHT THROUGH FRI/
NORTHWEST FLOW PATTERN WILL BECOME ZONAL NEXT WEEK...WITH UPPER
RIDGING BUILDING INTO THE AREA MID WEEK. LITTLE MOISTURE WILL BE
PRESENT...AND THE ONLY PRECIP WILL BE ACROSS SOUTHERN CANADA AS A
FEW WEAK WAVES MOVE ACROSS MANITOBA. TEMPS WILL GENERALLY RANGE FROM
THE MID 30S TO LOW 40S.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR NDZ006>008-
     014>016-024-026-054.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR NDZ027>030-038.

MN...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR MNZ004.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR MNZ001-005>009-
     013-014.

&&

JR
Hazardous weather outlook, Nov 9, 6:04 AM CST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
604 AM CST FRI NOV 9 2012

MNZ001-004>009-013-014-NDZ006>008-014>016-024-026>030-038-054-
101215-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH-
604 AM CST FRI NOV 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED INTO THIS EVENING. LIGHT SNOW OR
LIGHT FREEZING DRIZZLE WILL BEING TO DEVELOP LATE THIS EVENING
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL FALL IN AREAS ALONG AND NORTH OF A NEW ROCKFORD TO
MICHIGAN TO GRAFTON TO HALLOCK LINE WITH HEAVY SNOW AT TIMES INTO
SATURDAY NIGHT. TOTAL SNOWFALL OF 6 TO 12 INCHES ARE EXPECTED. A
WINTER STORM WARNING IS IN EFFECT FOR THIS AREA.

IN THE REGION FROM ROSEAU AND BAUDETTE TO GRAND FORKS TO VALLEY
CITY A MIX OF LIGHT FREEZING RAIN AND SLEET IS EXPECTED SATURDAY
TURNING TO SNOW SATURDAY EVENING. UP TO A QUARTER INCH OF FREEZING
RAIN MAY OCCUR ALONG WITH 1 TO 4 INCHES OF SNOW. DUE TO
UNCERTAINTY WITH AMOUNTS AND TYPE OF PRECIPITATION A WINTER STORM
WATCH REMAINS IN EFFECT FOR THIS REGION.

LIGHT SNOW WILL LINGER INTO SUNDAY BEFORE ENDING SUNDAY NIGHT AND
EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN SNOWFALL AND ICE REPORTS.

MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-101215-
NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
604 AM CST FRI NOV 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT RAIN AND DRIZZLES SATURDAY WILL MIX WITH AND CHANGE TO LIGHT
SNOW SATURDAY NIGHT INTO SUNDAY WITH MINOR ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, Nov 9, 9:42 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
942 PM CST FRI NOV 9 2012

MNZ004-NDZ006>008-014>016-024-026-054-100900-
KITTSON-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-
NELSON-WESTERN WALSH-
INCLUDING THE CITIES OF...HALLOCK...CANDO...LANGDON...CAVALIER...
MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...
ADAMS
942 PM CST FRI NOV 9 2012

FREEZING DRIZZLE WAS DEVELOPING OVER PARTS OF THE AREA

FREEZING DRIZZLE HAS BEEN REPORTED OVER EDDY AND BENSON AND RAMSEY
COUNTIES THIS EVENING. THE FREEZING DRIZZLE IS EXPECTED TO MOVE
SLOWLY NORTH AND EAST OVERNIGHT. EDDY COUNTY SHERIFF RECOMMENDS NO
TRAVEL IN EDDY COUNTY. MOTORISTS SHOULD SLOW DOWN AND ALLOW MORE
TIME TO REACH YOUR DESTINATION.

MNZ001-005>009-013-014-NDZ027>030-038-100900-
WEST POLK-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ROSEAU...
BAUDETTE...WARREN...NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...
RED LAKE FALLS...GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...
VALLEY CITY
942 PM CST FRI NOV 9 2012

FREEZING DRIZZLE MAY DEVELOP THIS EVENING

FREEZING DRIZZLE HAS BEEN REPORTED OVER EDDY AND BENSON AND RAMSEY
COUNTIES OF NORTH DAKOTA THIS EVENING. THE FREEZING DRIZZLE IS
EXPECTED TO MOVE SLOWLY NORTH AND EAST OVERNIGHT. MOTORISTS SHOULD
BE PREPARED FOR SLIPPERY DRIVING CONDITIONS AND SHOULD SLOW DOWN
AND ALLOW MORE TIME TO REACH YOUR DESTINATION.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Kittson

When
November 10, 12:00 AM CST to November 11, 6:00 AM CST
Where
Kittson forecast zone
Reported by
COOP Observer
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413648.